Here is My Question:
I have been taking tecfidera for nearly 12 months now. I feel sleepy 24/7 and just not well. My white blood count has been low enough in tests taken over the last 4 months to have my GP wanting to know why. I'm thinking he might be missing a conection between that and Tecfidera. Am I right? Will I feel better if I stop taking it? Please help.
Tecfidera is known to reduce white blood cells. In fact, the average reduction of lymphocytes (type of white blood cell) is 30% from baseline (the number seen prior to start of Tecfidera). However, approximately 7% of patients may see a severe drop in lymphocytes (usually seen in the first year on Tecfidera) which can open the door to significant infectious risk. In this case, I take patients off Tecfidera and monitor the repopulation of lymphocytes as I determine when to start a different therapy.
Here is a link to a review paper I wrote this year on tecfidera that discusses this topic and my general approach to this issue: https://www.dovepress.com/advances-in-the-management-of-relapsingndashremitting-multiple-scleros-peer-reviewed-article-DNND
I would recommend you discuss this with your prescribing doctor to determine the right course for you.
A. Scott Nielsen MD MMSc
Neurologist and MS Specialist at Kaiser Permanente
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.